Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 5, NWS Honolulu, HI

February 10, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 10, 2018, 9:40 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2018, 9:40 AM HST (19:40 UTC)
Expired
Feb 10, 2018, 3:35 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWHW70 PHFO 101940
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
940 AM HST Sat Feb 10 2018


HIZ028-110845-
/O.UPG.PHFO.WI.Y.0009.000000T0000Z-180210T2200Z/
/O.NEW.PHFO.HW.W.0005.180210T1940Z-180211T1600Z/
Big Island Summits-
940 AM HST Sat Feb 10 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Sunday. The Wind
Advisory is no longer in effect.

* WINDS...North 30 to 60 mph with localized gusts over 75 mph are
  possible over the Big Island Summits.

* TIMING...through 6 am Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and can forcefully slam open doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$
1 follow-up statement
742 
WWHW70 PHFO 110135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Sat Feb 10 2018

HIZ028-111445-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-180211T1600Z/
/O.NEW.PHFO.WI.Y.0010.180211T0135Z-180211T1600Z/
Big Island Summits-
335 PM HST Sat Feb 10 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday. This replace
the High Wind Warning that had been in effect for the Big Island
Summits.

* WINDS...North 25 to 50 mph with localized gusts over 60 mph are
  expected over the Big Island Summits.

* TIMING...through 6 am Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and can forcefully slam open doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 10, 3:21 AM HST, 6 hours 19 minutes earlier.

Area forecast discussion, Feb 10, 3:21 AM HST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
321 AM HST Sat Feb 10 2018

.SYNOPSIS...
Dry and pleasant conditions will continue through the weekend.
Breezy northerly winds will gradually shift out of the northeast and
weaken tonight through Sunday as low pressure east of the state
drifts into the area as a weak trough. A slight increase in moisture
associated with this weak trough may translate to better windward
shower coverage tonight through Sunday. Moisture and rain chances
will rise early next week as a cold front and upper trough approach
and move into the area.

&&

.DISCUSSION...
Water vapor loop showed the islands centered between a broad upper
low a few hundred miles to the east-northeast and an upper ridge
oriented from northeast to southwest a few hundred miles to the
west. North-northwest winds aloft and dry middle- to upper-level air
between these two upper features were shown over the state, which
are translating to more of a suppressed environment. At the
surface, breezy northerly winds and dry conditions continue, which
should hold through the day today. Dewpoints are forecast to
remain in the 50s with precipitable water (PW) values remaining
around an inch or less (dry). A combination of the dry air and
subsidence aloft will limit rainfall chances over the islands
today.

For the Big Island summits, winds have steadily dropped through the
overnight hours, but remain around advisory levels as of this
discussion time. As a result, a wind advisory is now in effect
for the summits through noon, which replaces the warning
previously in effect. The strong winds will gradually trend down
later today through the rest of the weekend as the upper ridge to
the west builds eastward over the islands.

Short-term model guidance remains in good agreement tonight through
Sunday night and shows the gradient over the islands weakening as
low pressure drifts westward into the area as a weak trough. The
gusty northerly winds will trend down and become light beginning
tonight, potentially giving way to land and sea breeze conditions
over some areas Sunday and Sunday night. A slight increase in
moisture associated with this trough combined with a light
background easterly low-level flow may support better windward
shower coverage by Sunday as the airmass continues to modify.
Model PWs support this and depict a modest increase with values
trending up to around 1.25". Dewpoints are forecast to climb back
into the 60s Sunday.

Despite the increasing forecast uncertainty early next week due to
model differences and changes from cycle to cycle over the past
couple of days, increasing moisture and rain chances appear likely.
The GFS, GFS ensemble mean, and ECMWF all depict a cold front and
sharp upper height falls associated with an upper trough moving into
the area Monday through midweek. Cold temperatures aloft along
with increasing moisture may translate to increasing chances for a
wintery mix on the summits by midweek as well. Additional fine
tuning of the forecast will be likely over the weekend as
confidence steadily rises and better agreement is shown between
the various model solutions.

&&

.AVIATION...
AIRMET Tango will remain in effect today for moderate turbulence
south of the main Hawaiian islands due to strong north winds. No
other AIRMETs are anticipated today. VFR conditions will prevail,
but there may be periods of MVFR ceilings along north slopes as
stable low clouds move over the islands.

&&

.MARINE...
Winds and seas have begun to drop across the western portion of
the main Hawaiian islands, allowing for cancellation of the Small
Craft Advisory (SCA) for waters west of Oahu. The SCA remains in
effect for remaining waters through this afternoon. Winds and
seas will continue to decrease into early next week.

A northwest swell will continue to lower gradually through
tonight. However, a moderate sized northwest swell is expected to
fill in tonight and Sunday. A slightly larger reinforcing
northwest swell is expected on Monday with a second reinforcement
expected Tuesday into Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon HST today for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters-Big Island Southeast Waters.

&&

AVIATION...Donaldson
MARINE...Powell
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:45 AM HSTWind AdvisoryHFOHawaii6 hr

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.